Minnesota, 2019

Flood in Minnesota, April 8 to 22, 2019

April 8 to 22, 2019 · NWS FGF · 1 event in 1 county or zone

The snow took longer to melt on the Minnesota side of the northern Red River Valley, than it did in the southern Red River Valley. At the National Weather Service office in Grand Forks, the snow depth fell to zero on April 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The snow took longer to melt on the Minnesota side of the northern Red River Valley, than it did in the southern Red River Valley. At the National Weather Service office in Grand Forks, the snow depth fell to zero on April 6th. However, a blizzard from April 10th to 12th brought more snow to the area. This snow finally melted by April 15th. As the snow melted, it flooded low lying areas and roads. Some sections of land pooled with water from the snow melt, but more so closer to the Red River. In the city of East Grand Forks, the point bridge and the Sorlie bridge were closed due to high water in the Red River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 8, 6:23 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 8, 6:23 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
723 AM CDT Mon Apr 8 2019

.UPDATE...
Issued at 720 AM CDT Mon Apr 8 2019

Showers moving thru the RRV into MN mainly along Hwy 2 from GFK to
BJI at 12z. These showers will continue to move east this morning
as short wave moves east.

&&

.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Mon Apr 8 2019

500 mb short wave is moving quickly east and will be into the RRV
mid to late morning and then into eastern MN mid aftn. Scattered
showers ahead of this wave moving thru the forecast area, ending
in E ND by mid morning and by midday/early aftn in MN. A small
opportunity for isolated thunder in parts of north central MN
18-20z as temps warm up enough to produce showwalters in the
negative 1/2 range.

Otherwise a tight temp gradient is possible today as clouds and
cooler air move southward into far NE ND and far NW MN while
increasing sunshine and still mild 850/925 mb temps along with
gusty surface winds to 30 kts allow for temps to warm to around 60
or low 60s in far SE ND.

Cooler air will drop south tonight as a cold front moves through
turning winds north amd a sharp cold pocket at 925/850 mb moves
into far NW MN after 06z.

.LONG TERM...(Tuesday through Sunday)
Issued at 349 AM CDT Mon Apr 8 2019

Tuesday will a chilly day over NE ND and NW MN as 850 mb temps are
in the -8 to -12C range. As a result highs remain in the mid-upr
30s. 40s in SE ND/WC MN where 850 mb temps are not as cool. Should
have a mix of sun/clouds.

Wed-Thu period is dominated to what happens to a strong storm
system which will move into central Plains. Warm advection
precipitation will spread east into northeastern SD late Tues
night into Wed and this may brush the far southern fcst area.
Though latest guidance is keeping it far enough south. Blended
model guidance did keep some low pops in areas mainly south/west
of I-94 Wednesday.

Wed night will see sfc low develop in western Kansas with upper
low nearby and this system will move east-northeast toward Omaha
region Thursday AM. The northern fringe of precipitation with this
system will be over the far southern fcst area...esp Grant co
MN...but any shift just a tad north or south will make a huge
difference as anticipating a rapid cutoff on the north side in
precip. Thursday will see system potentially try to move more
northeast into southern MN with 00z guidance indicating this and
bringing in a better chance for precipitation into southeastern
1/4 fcst area...esp Bemidji-Wahpeton and east. How much precip
and type is in question.

The good news is that the long range model suite (00z ECMWF, GFS,
CMC) in good agreement overall. But minor differences in northern
precip edge will mean a lot to our forecast.

No headlines for this event yet due to high uncertainity with
northern edge placement. But Grant co MN does have the highest
risk of getting 6+ inches of snow but that chance is below 50 pct
at this time. Much more uncertain farther north and west where
some snow may occur Bemidji-Wahpeton.

System departs Thu night and temperatures moderate a bit closer to
normal this weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 720 AM CDT Mon Apr 8 2019

For the TAF sites VFR conditions expected. Gusty NW winds this
aftn esp in DVL region toward Fargo with gusts to 30 kts. MVFR or
IFR conditions at times this morning Hallock/Cavalier to Baudette.

&&

.HYDROLOGY...
Issued at 400 AM CDT Mon Apr 8 2019

Warm weather on Sunday and relatively mild weather this morning with
temperatures well above 32F are causing some tributaries to respond.
The Red Lake River at Crookston was rising at a good clip this
morning. So also at Lisbon on the Sheyenne River was rising at a
good pace. Issued a minor flood warning at Lisbon as the river rose
into the minor flood category.

The Two Rivers River at Hallock has slowed its rise but was still
rising at a good clip. Most of the other rivers were flowing as
forecast.

The South Fork of the Buffalo at Sabin the fall was slowing this
morning. At Hawley, the river will rise before it begins falling
again by midweek.

The Sheyenne River at Kindred and at West Fargo Diversion continue
to rise with an expected crest by the middle of the week and remain
near crest for a few days. The Goose River at Hillsboro is
expected to remain fairly steady through Tuesday.

The southern portions of the Red River Valley continue to experience
a decrease in water levels along the Red River and Abercrombie
River. The Red River at both Wahpeton and Hickson is expected to
experience fluctuations over the coming week with a slight rise on
Tuesday due to precipitation runoff from this weekend. Further
north, in Fargo we will see a crest early this week with a slow fall
in water levels toward weeks end. In East Grand Forks, look for a
steady increase in water levels through the week with levels
approaching 48 feet by weeks end. We are starting to see rises along
the Red River all the way to the International Border with further
rises expected.

Some minor precipitation is in the forecast over the next several
days with temperatures above freezing looking more prevalent. Timing
of crest and rate of rise is highly dependent on warm temperatures
over the next few days. The bulk of precipitation associated with
next week's strong system is forecast to remain south of the area
likely and luckily not impacting the current flooding situation.
Still need to monitor the forecast in case of any shift to the north
into our area.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

Areal and river point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.

&&

UPDATE...Riddle
SHORT TERM...Riddle
LONG TERM...Riddle
AVIATION...Riddle
HYDROLOGY...JH
Hazardous weather outlook, Apr 8, 5:54 AM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
654 AM CDT Mon Apr 8 2019

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-054-
091200-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Western Walsh County-
654 AM CDT Mon Apr 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Areas of overland snowmelt and river flooding continue along much
of the Red River and its tributaries. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of overland snowmelt and river flooding continue along much
of the Red River and its tributaries. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-017-022>024-027>032-040-NDZ039-049-052-053-091200-
Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Cass-Ransom-Sargent-Richland-
654 AM CDT Mon Apr 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Areas of overland snowmelt and river flooding continue along much
of the Red River and its tributaries. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of overland snowmelt and river flooding will continue along
much of the Red River and its tributaries. Refer to the latest
flood warnings and statements for detailed information on specific
locations.

Otherwise far southeastern North Dakota into west central
Minnesota will be on the northern fringe of a storm system that
will impact areas just to our south. The area with the best chance
for heavy snow is the Elbow Lake/Grant county MN area. The chances
diminish farther north and west. This would occur Wednesday night
into Thursday. The track of the system will determine the exact
track of the precipitation and that remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Polk

When
April 8, 8:05 AM CST to April 22, 2:00 PM CST
Where
Polk County, 8.03 mi NW of Northland to 5.25 mi SSW of Climax
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.170, -97.130

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809049.